Tenofovir (Viread)

Published October 02, 2001; Updated February 2013
Susa Coffey, MD
http://hivinsite.ucsf.edu/InSite?page=ar-01-07
Selected Reference
14. Peyri  H, Reynes  J, Rouanet  I, Daniel  N, de Boever  CM, Mauboussin  JM, Leray  H, Moachon  L, Vincent  D, Salmon-Cn  D.
Renal tubular dysfunction associated with tenofovir therapy: report of 7 cases. J Acquir Immune Defic Syndr. 2004 Mar;35(3):269-73
[PubMed ID: 15076241]
Abstract:
We describe 7 cases of renal tubular injury in HIV-infected patients receiving an antiretroviral regimen containing tenofovir. Our patients (5 women and 2 men) developed renal tubular dysfunction, with hypophosphatemia, normoglycemic glycosuria, proteinuria, and decrease of creatinine clearance. The first biologic signs of renal toxicity were observed after duration of tenofovir treatment from 5 weeks to 16 months, and they resolved less than 4 months after discontinuation of tenofovir. Six patients had a low body weight (<60 kg). Five patients received low doses of ritonavir, and 1 received didanosine. In 5 patients, the signs resolved with the discontinuation of only the tenofovir. A renal biopsy performed in 1 patient was consistent with tubulointerstitial injury. Proximal tubulopathy appears to be a rare adverse effect of long-term tenofovir therapy. In patients with low weight or mild preexisting renal impairment, regular monitoring of tubulopathy markers could lead to early detection of this dysfunction.